Nebraska, 2009

Hail in Nebraska, May 28, 2009

May 28, 2009 · NWS LBF · 2 events in 1 county or zone

An isolated thunderstorm in the eastern Panhandle produced hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An isolated thunderstorm in the eastern Panhandle produced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 28, 12:55 PM MST, 2 hours 41 minutes earlier.

Area forecast discussion, May 28, 12:55 PM MST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 PM CDT THU MAY 28 2009

.SYNOPSIS...
    AT 18Z...HAND ANALYSIS OF THE MSL DATA SHOWED A BOUNDARY FROM
EASTERN AND SOUTH CENTRAL SOUTH DAKOTA...ACROSS WESTERN NEBRASKA...
THROUGH NORTHERN COLORADO. SURFACE DEWPOINTS IN CENTRAL AND WESTERN
NEBRASKA WERE MOSTLY IN THE 40S AND LOWER 50S. FARTHER NORTH...A
QUASI-STATIONARY FRONT EXTENDED ACROSS MONTANA...NORTH DAKOTA AND
NORTHWEST MINNESOTA FROM A LOW ALONG THE MONTANA-ALBERTA BORDER.
SATELLITE DERIVED PRECIPITABLE WATER IMAGERY SHOWED MOISTURE MAINLY
IN THE MISSISSIPPI RIVER VALLEY AND IN THE TEXAS RED RIVER VALLEY
AND SOUTH. IN THE UPPER LEVELS...THE 6.7 MICRON IMAGERY SHOWED A
DENSE MOISTURE PLUME FROM THE PACIFIC AND ACROSS THE CANADIAN
ROCKIES AND OVER THE NORTHERN U.S. AND ANOTHER PLUME COMING ACROSS
OREGON...IDAHO AND WYOMING TO OVER NEBRASKA AND SOUTH DAKOTA.
&&

.SHORT TERM...TONIGHT THROUGH SATURDAY.
    CONVERGENCE ALONG THE SURFACE BOUNDARY IN WESTERN NEBRASKA
SHOULD INITIATE SOME LIFT IN THE NEBRASKA PANHANDLE THIS AFTERNOON
AND EVENING. WITH 800MB BASED LIFTED INDICES OF ZERO TO -1C...SOME
ELEVATED CONVECTION IS POSSIBLE...THOUGH MOISTURE IS LIMITED.
    ON FRIDAY...THE SURFACE BOUNDARY (NOW OVER THE NORTHERN U.S.)
SAGS SOUTHWESTWARD AND STALLS ACROSS SOUTHERN NEBRASKA ALONG THE
I-80 CORRIDOR. THIS WILL PROVIDE A FOCUS FOR CONVECTIVE INITIATION
FRIDAY AFTERNOON OR EARLY EVENING FROM I-80 NORTH. IN THE NORTHWEST
FLOW...THERE IS ALSO BETTER 0-6KM AGL BULK SHEAR IN NORTH CENTRAL
AND NORTHEAST NEBRASKA. LOW LEVEL WIND AND INSTABILITY SHOULD BE
ABLE TO GENERATE SOME ROTATION...SO AN ISOLATED SUPER CELL IS
POSSIBLE.
    WITH THE SURFACE FRONT ALONG THE NEBRASKA-KANSAS BORDER...
CENTRAL AND NORTH CENTRAL NEBRASKA SHOULD BE DRY. HOWEVER...
ISOLATED THUNDERSTORMS ARE POSSIBLE IN SOUTH CENTRAL AND SOUTHWEST
NEBRASKA. THE CHANCE OF PRECIPITATION SHOULD PICK UP AGAIN SATURDAY
EVENING...BUT THE CONVECTION WILL LOSE ITS SUPPORT AS THE BOUNDARY
LAYER COOLS.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY.
    THERE IS SOME DISAGREEMENT BETWEEN THE OPERATIONAL OUTPUT OF THE
GLOBAL AND NORTH AMERICAN MODELS REGARDING THE NORTHWARD EXTENT OF
THE MOISTURE TRAJECTORY IN THE RETURN FLOW FROM THE TEXAS GULF
COAST. THIS HAS RESULTED IN SIGNIFICANT DIFFERENCES IN THE
PRECIPITABLE WATER FIELDS INDICATED BY THE TWO MODELS. AS FAR AS
THE HIGH PLAINS REGION IS CONCERNED...THE NORTH AMERICAN GETS SOME
SUPPORT FROM THE EUROPEAN...AND THE SHORT RANGE AND GFS ENSEMBLE
MEANS.
    THAT SAID...IT APPEARS THAT PLENTY OF MOISTURE WILL BE IN PLACE
SUNDAY WHEN THE NEXT SURFACE FRONT PUSHES THROUGH SUNDAY. AS A
RESULT...WE HAVE MODERATE CONFIDENCE THAT SCATTERED THUNDERSTORMS
WILL DEVELOP IN NORTHERN NEBRASKA SATURDAY NIGHT AND SPREAD OVER THE
REST OF THE AREA BY SUNDAY EVENING.
    THE BOUNDARY THEN STALLS ACROSS THE CENTRAL OR SOUTHERN PLAINS.
BASED ON THAT...THERE ARE ENOUGH SIGNALS IN THE PATTERN TO KEEP A
MENTION OF AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS THROUGH
THURSDAY...ESPECIALLY IN THE WEST WHERE THE WARM MOIST AIR IS
EXPECTED TO RETURN.
&&

.AVIATION...
    SCATTERED CUMULUS CLOUDS OVER AREA THIS AFTERNOON WILL INCREASE
IN COVERAGE WEST OF A LINE FROM KOGA TO KVTN AS SHOWERS AND
THUNDERSTORMS DEVELOP. THESE WILL QUICKLY DIMINISH BY 06Z FRI.
CIGS/VSBY IS NOT EXPECTED TO DROP BELOW VFR CONDITIONS WITH THE
SHOWERS. FRI MORNING A COLD FRONT SLIDES SOUTHWESTWARD INTO NORTH
CENTRAL NEBRASKA AND WILL DRAPE FROM KOMA TO KVTN BY 21Z FRI.
MOISTURE POOLING ALONG THE FRONT AND AN UNSTABLE ATMOSPHERE WILL
HELP THUNDERSTORMS DEVELOP AND PROPAGATE SOUTHWESTWARD THROUGH 03Z.
THE STORMS MAY BRIEFLY BRING VISIBILITIES AND CIGS DOWN TO MVFR WITH
RAIN AND HAIL.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT/LONG TERM...SPRINGER
AVIATION...BLONDIN
Hazardous weather outlook, May 28, 1:41 PM MST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
341 PM CDT THU MAY 28 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-292045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
341 PM CDT THU MAY 28 2009 /241 PM MDT THU MAY 28 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED GENERAL THUNDERSTORM DEVELOPMENT IS POSSIBLE LATE THIS
AFTERNOON THROUGH EARLY EVENING NORTHWEST OF A LINE FROM CODY IN
CHERRY COUNTY...THROUGH HYANNIS IN GRANT COUNTY...AND LISCO IN
GARDEN COUNTY. ANY THUNDERSTORMS WILL BE HIGH BASED AND MAY
CONTAIN LIGHT RAIN...GUSTY WINDS AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE OVER WESTERN AND NORTH CENTRAL
NEBRASKA FRIDAY AFTERNOON AND FRIDAY NIGHT AS A WEAK BACKDOOR COLD
FRONT SLIDES SOUTHWESTWARD INTO NORTH CENTRAL NEBRASKA. AREAS NORTH OF A
LINE FROM LAKESIDE IN SOUTHERN SHERIDAN COUNTY...TO TRYON IN
MCPHERSON COUNTY...AND TO MASON CITY IN SOUTHEAST CUSTER COUNTY WILL
BE FAVORABLE FOR ISOLATED SUPERCELLS WHICH COULD CONTAIN LARGE
HAIL AND DAMAGING WINDS.

THUNDERSTORMS WILL REMAIN POSSIBLE SATURDAY AFTERNOON AND
OVERNIGHT AS THE FRONT LIFT NORTH AS A WARM FRONT.

A BETTER CHANCE FOR THUNDERSTORMS WILL EXIST SUNDAY AFTERNOON AND
SUNDAY NIGHT AS A COLD FRONT STALLS SOUTH OF THE OUTLOOK
AREA...ALLOWING MOISTURE AND INSTABILITY TO POOL. THUNDERSTORMS
MAY BE SLOW MOVING WITH HEAVY RAINFALL THE PRIMARY THREAT.

CONTINUED THUNDERSTORM CHANCES WILL REMAIN THROUGH THE MIDDLE OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TO MONITOR SUPERCELL
THUNDERSTORMS FRIDAY AFTERNOON AND EVENING NORTHEAST OF A LINE
FROM VALENTINE...TO DUNNING...AND TO SARGENT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

DDB

The radar

The Rapid City radar (KUDX), 150 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Sheridan

When
May 28, 3:36 PM MST
Where
Sheridan County, 5.62 mi N of Rushville
Measured
0.88 in hail
Reported by
Public
Coordinates
42.800, -102.470

The public reported nickel size hail along with frequent cloud to ground lightning.

Hail, Sheridan

When
May 28, 3:44 PM MST
Where
Sheridan County, 3.6 mi NNW of Rushville
Measured
1 in hail
Reported by
Public
Coordinates
42.770, -102.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169584, 169585.